Alert archive / Arizona / Flash Flood Watches in 2017
Flash Flood Watch 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood watch at Sep 7, 2017, 2:10 PM MST for La Paz County, Maricopa County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Sep 8, 2017, 2:00 PM MST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2017, 2:10 PM MST (21:10 UTC)
- In effect from
- Sep 8, 2017, 2:00 PM MST
- Expired
- Sep 9, 2017, 8:18 PM MST
- In force
- 30 hr
- Issued by
- NWS Phoenix, AZ
Counties La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA
The radar
The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -388 J/kg
- Mixed-layer LCL
- 2327 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 9:55 AM MST, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 7, 9:55 AM MST, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 955 AM MST Thu Sep 7 2017 .SYNOPSIS... Deep southerly flow will increase moisture levels as well as shower and thunderstorm chances across the region through the upcoming weekend. Friday will likely be a very active day with numerous storms, strong winds, and locally heavy rains are possible. Drier conditions and a warming trend will return during the early and middle parts of next week as strong high pressure builds back over the area. && .DISCUSSION... As anticipated, showers and isolated storms continue to percolate through western AZ along an axis of midlevel moisture and deformation. These small cells may continue to fester into the late afternoon before lifting north, however building sfc based instability may act to further feed convective development beyond. While morning sfc dewpoints have jumped into the low 60s, 12Z sounding data showed a more shallow moisture profile at KPSR and KTWC. Forecast soundings do indicate a gradual deepening of moisture through the mixing depth such that even lower elevations will become weakly capped into the evening hours in southerly flow. High resolution models are in excellent agreement of stronger convection developing through western Pima/SW Maricopa counties, then blasting north and west with outflow boundaries fueled by DCapes near 1500 J/kg and renewed storms along the boundary. Have increased POPs and added blowing dust mention later today and anticipate this will be just the first round of several the next couple days. && .PREVIOUS DISCUSSION... /514 AM MST Thu Sep 7 2017/ Today through Sunday... A transition to a more active period weatherwise still appears likely across the region during this period. Global models continue to be in very good agreement on the idea that a upper-level low center will slowly move towards the central CA coast today through early Saturday, then retrograde very slowly southwestward during the early Saturday-Monday period. The approach of this low center will result in increasing southerly flow aloft and some mid-level cooling as 500mb heights lower a bit over the region. PWATS are expected to gradually rise from the current values in the 1.00-1.50 inch range into the 1.50-1.90 range by Friday afternoon as additional moisture is pulled northward into the region. Friday appears that it will still be the most active day across the region as available moisture levels peak, 500mb temps cool into the -6C to -8C range, and a mid-level shortwave moves northward into the region with Bulk Shear values rising into the 20-25kt range. Scattered-numerous showers/storms look likely across most of our cwa with some storms likely to reach severe limits. Although storm motion will be fairly rapid, rainfall rates will likely be high enough to produce some localized flooding with WPC now placing most of our cwa in a Slight Risk area for excessive rainfall. The combination of considerable cloudiness along with the widespread convective activity will likely result in much cooler temperatures with many lower desert locations seeing temperatures struggle to make it out of the 90`s for highs. Saturday and Sunday will likely see a shift westward in the area of most active weather, as the axis of best moisture/Bulk Shear shifts westward along with the main upper-level low center off the southern CA coast. There will still be a risk of severe storms/localized flooding across parts of SE CA on Saturday with Joshua Tree NP seeing the best chances for showers/storms on Sunday. Highs Saturday will likely once again struggle to reach 100F across the lower deserts, being kept down by convective activity and leftover debris clouds. Warmer temperatures are likely in Sunday as mid-level temps rise and skies clear. Monday through next Wednesday... Both the GFS and EURO continue to be onboard on the idea that a warming/drying trend will occur during this period. They both keep the main upper-level ridge axis over the region through the period, with PWATS slowly falling back into the 0.80-1.10 inch range. This will likely limit convective activity to just a few cells over the higher terrain, with lower desert highs rising back into the 105-109 degree range. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Isolated thunderstorms across western Arizona will likely diminish this morning before redeveloping this afternoon, mainly west of Phoenix. Storms in this location would most likely result in an outflow boundary out of the west this evening. Isolated storms are also possible in the Phoenix area this evening, though probabilities are too low at this time to include in the TAFs. There is also a higher than normal chance for blowing dust, particularly at KIWA, if thunderstorms manage to develop across Pima/Pinal Counties late this afternoon. Southeast California/Southwest Arizona including KIPL and KBLH: Scattered thunderstorms are expected today across an area between KIPL and Phoenix. KBLH may see activity this morning, followed by a better chance late this afternoon. Any storms that develop have the potential to produce heavy rain along strong wind gusts, reduced vsbys and ceilings down to 8k ft. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday... Significant moisture will have settled over the districts Saturday resulting in additional showers and thunderstorms. Wetting rains are most likely through W AZ/SE CA where minimum humidity values will only range between 30-40% though rainfall will be possible in just about all areas. While some lingering moisture and showers may stay through Sunday, a drying trend will begin next week with storm chances falling well below 10 percent. Humidity levels will also deteriorate with afternoon readings in a 15-25% range with good overnight recovery. Outside of storm activity, winds will be rather light and seasonal. && .SPOTTER INFORMATION STATEMENT... Spotter reports may be needed this afternoon and evening. Spotter reports will likely be needed Friday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...MO/Percha AVIATION...Hirsch FIRE WEATHER...MO
In the hours before
Special weather statement, Sep 7, 1:33 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
133 PM PDT THU SEP 7 2017
CAZ561-072115-
Joshua Tree NP East CA-
133 PM PDT THU SEP 7 2017
...SPECIAL WEATHER STATEMENT...
At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Twentynine Palms Airport, or 21 miles southeast of
Twentynine Palms, moving north at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
LAT...LON 3389 11564 3394 11585 3404 11584 3404 11561
3409 11560 3408 11554 3411 11552 3411 11551
TIME...MOT...LOC 2032Z 196DEG 11KT 3399 11574
ADSpecial weather statement, Sep 7, 1:58 PM MST, 12 minutes before
Special Weather Statement National Weather Service Phoenix AZ 158 PM PDT THU SEP 7 2017 CAZ564-568-570-072145- Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA- 158 PM PDT THU SEP 7 2017 ...SPECIAL WEATHER STATEMENT... At 158 PM PDT, Doppler radar was tracking a strong thunderstorm over Desert Center, moving north at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Desert Center, Eagle Mtn, and Interstate 10. LAT...LON 3358 11520 3371 11557 3386 11548 3375 11514 TIME...MOT...LOC 2058Z 197DEG 16KT 3374 11537 AD
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 5:08 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 52 min |
| Sep 6, 6:02 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 38 min |
| Sep 6, 7:39 PM MST | Special Weather Statement | PSR | La Paz | 51 min |
| Sep 7, 11:26 AM MST | Blowing Dust Advisory | PSR | Maricopa, Pinal, Yuma | 9 hr |
| Sep 7, 1:58 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 7, 2:51 PM MST | Special Weather Statement | PSR | La Paz | 39 min |
| Sep 7, 3:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Sep 7, 3:50 PM MST | Special Weather Statement | PSR | La Paz | 40 min |
| Sep 7, 4:37 PM MST | Special Weather Statement | PSR | 38 min | |
| Sep 7, 4:42 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 63 min |
| Sep 7, 4:56 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Sep 6, 7:03 PM MST | Areal Flood Advisory | PSR | Riverside | 3 hr |
| Sep 7, 1:33 PM MST | Special Weather Statement | PSR | Riverside | 42 min |
| Sep 7, 4:34 PM MST | Dust Storm Warning | PSR | Imperial | 86 min |
Nearby
Flash Flood Watches in Arizona, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.